Ohio, 2021

Flooding in Ohio, August 18, 2021

August 18, 2021 · NWS PBZ · 2 events in 2 counties and zones

Remnants of Tropical Storm Fred brought flooding to portions of the region due to training rain bands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Remnants of Tropical Storm Fred brought flooding to portions of the region due to training rain bands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 18, 6:17 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 6:17 AM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
717 AM EDT Wed Aug 18 2021

.SYNOPSIS...
Showers and isolated thunderstorms are expected today as the remnants
of Tropical Storm Fred cross the region. Warm and humid conditions
are then expected through the weekend, with mainly afternoon and
evening shower and thunderstorm chances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

The remnant low of Tropical Storm Fred is currently centered in
central West Virginia and is expected to track NE across the Upper
Ohio Valley region today. Warm rain processes, deep layer moisture in
place, and a low level jet on the ern side of the low should support
heavy rain at times.

Isolated embedded thunderstorms are possible towards the Laurel
Highlands as low and mid-level dry air overtakes the system. If a
storm does develop, marginal shear could result in a limited severe
weather potential.

The rain should taper off from SW to NE this afternoon and early
evening as the low completes its passage.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Much of the rain is expected to end this evening, though isolated
showers should remain possible overnight as a broad upper trough
approaches. This trough should result in scattered showers and
thunderstorms Thursday as it slowly approaches, and diurnally driven
instability develops.

This precipitation should wane Thursday evening as instability
diminishes. The upper trough is progged to close off across the Upper
Ohio Valley region Friday, with additional scattered showers/possible
thunderstorms expected. The showers should wane through the evening
with diminishing instability. Seasonably warm and humid conditions
are expected to continue.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The trough/upper low is progged to remain across the region through
the weekend, with diurnally driven scattered showers and
thunderstorms. Model ensembles then indicate a building ridge should
move across the Upper Ohio Valley region by Tuesday, with dry weather
expected. Warm and humid conditions are expected to continue through
the long term period.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
Moderate to heavy rain with deteriorating cigs is expected thru the
day with the passage of TS Fred remnants. Slight cig improve/clear
may develop late this aftn/early eve as the low lifts northeast and
convective activity becomes more sct and showery.

Widespread IFR restrictions are likely overnight as precipitation
ends with the exit of TS Fred as abundant boundary layer moisture
remains in place. Enough mixing and residual mid/upper cloud should
preclude significant fog development.

.Outlook...
Restrictions will likely improve Thu with mixing of drier air and
slight sfc ridging, but aftn convection and broad upper trough may
result in periodic restrictions thru Friday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ007>009-013>016-
     020>023-029-031-073>076.
OH...Flash Flood Watch through this evening for OHZ039>041-048>050-
     057>059-068-069.
WV...Flash Flood Watch through this evening for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Aug 18, 8:49 AM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
949 AM EDT Wed Aug 18 2021

OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-191400-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Guernsey-Belmont-
Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
949 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Harrison

When
August 18, 10:00 AM EST to 2:00 PM EST
Where
Harrison County, 1.16 mi ESE of Conotton to 0.45 mi NNE of Conotton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
40.414, -81.129

State Route 151 closed northwest of Scio due to flooding. Standing water was observed over State Route 646 near Scio and Annapolis. High water was recorded going through a backyard off a nearby creek. State 164 closed north of Amsterdam due to flooding.

Flood, Guernsey

When
August 18, 10:00 AM EST to 2:00 PM EST
Where
Guernsey County, 1.97 mi NNW of Spencer Station to 1.92 mi ESE of Spencer Station
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.997, -81.282

State Route 513 closed going northbound due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981878, 981881.